Iowa, 2012

Hail in Iowa, March 31, 2012

March 31, 2012 · NWS DVN · 20 events in 5 counties and zones

Showers and thunderstorms moved eastward across much of eastern Iowa during the evening of March 31, as a warm front lifted through the region. Some of the storms surpassed severe thresholds producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms moved eastward across much of eastern Iowa during the evening of March 31, as a warm front lifted through the region. Some of the storms surpassed severe thresholds producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 7:53 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 31, 7:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT SAT MAR 31 2012

.UPDATE...
THUNDERSTORMS HAVE DEVELOPED AS EXPECTED...THOUGH THE INITIATION
JUST WEST OF THE CWA WILL WARRANT UPGRADING TO LIKELY POPS OVER
ABOUT THE CENTRAL 1/3 OF THE CWA FROM NORTH TO SOUTH. THIS FAT
ZONE ALONG INTERSTATE 80 ROUGHLY...WILL SEE ELEVATED STORMS...AND
FOR THE NEXT FEW HOURS...COULD SEE A STORM PRODUCING NEAR SEVERE
HAIL. THIS IS MOST LIKELY NEAR THE CEDAR RAPIDS METRO...BUT COULD
BE ANYWHERE NEW STORMS FIRE OVER THE NEXT COUPLE HOURS.
LATER...CONGEALING INTO A SMALL MCS IS LIKELY...AND THEN THE HAIL
THREAT SHOULD BE LESSER.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN
Hazardous weather outlook, Mar 31, 7:06 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT SAT MAR 31 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
806 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER HAS MOST THE OUTLOOK AREA IN EASTERN IOWA
AND NORTHWEST ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS TONIGHT.

A CLUSTER OF THUNDERSTORMS WILL MOVE OVER THE OUTLOOK AREA OVERNIGHT.
THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH
IN DIAMETER.  THE MOST LIKELY AREA TO SEE STORMS WILL BE ROUGHLY
FROM MARSHALLTOWN TO THE QUAD CITIES...TO PRINCETON ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHWEST ILLINOIS SUNDAY
MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY COULD
PRODUCE SOME SMALL HAIL.

THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY AND MONDAY NIGHT. IT
IS TOO SOON TO DETERMINE THE RISK OF THE SEVERE WEATHER WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SHEETS/DLF

In the hours before

Special weather statement, Mar 31, 7:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT SAT MAR 31 2012

IAZ051>053-063>068-076>078-ILZ015-024-010400-
BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
KEOKUK-WASHINGTON-LOUISA-ROCK ISLAND-MERCER-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...MOLINE...
ROCK ISLAND...ALEDO
839 PM CDT SAT MAR 31 2012

...STRONG THUNDERSTORMS DEVELOPING THIS EVENING...

A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL IOWA WILL CONTINUE
TO DEVELOP AND SPREAD EAST TONIGHT. THE STRONGEST STORMS ARE
LIKELY TO PRODUCE HAIL UP TO THE SIZE OF PENNIES AND BRIEF HEAVY
RAIN. ALL THUNDERSTORMS ARE LIKELY TO PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING TONIGHT. THE STORMS WILL MOVE INTO THE CEDAR
RAPIDS...IOWA CITY...AND QUAD CITY METRO AREAS THIS EVENING.

..ERVIN..

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Linn

When
March 31, 8:00 PM CST
Where
Linn County, 0.69 mi S of Springville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.450

Quarter sized hail fell 5 miles north northeast of Cedar Rapids at 900 pm CDT March 31.

Hail, Linn

When
March 31, 8:01 PM CST
Where
Linn County, 1.69 mi ENE of Hiawatha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.040, -91.650

Nickel sized hail fell 5 miles north northeast of Cedar Rapids at 901 pm CDT March 31.

Hail, Benton

When
March 31, 8:12 PM CST
Where
Benton County, 4.59 mi ESE of Vinton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.140, -91.950

Dime to nickel sized hail fell between Vinton and Shellsburg along 64th Street at 912 pm CDT March 31.

Hail, Benton

When
March 31, 8:17 PM CST
Where
Benton County, 0.69 mi S of Shellsburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.090, -91.870

Quarter sized hail fell in Shellsburg at 917 pm CDT March 31.

Hail, Linn

When
March 31, 8:25 PM CST
Where
Linn County, 0.35 mi NNW of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.035, -91.683

Pea to quarter sized hail fell near Blairs Ferry Road and 10th between Cedar Rapids and Hiawatha at 925 pm CDT March 31. The hail covered the ground.

Hail, Linn

When
March 31, 8:28 PM CST
Where
Linn County, 1.69 mi ENE of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.040, -91.650

Nickel to quarter sized hail fell on the northeast side of Cedar Rapids at 928 pm CDT March 31.

Hail, Linn

When
March 31, 8:30 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.970, -91.670

Nickel sized hail fell along Collins Rd in Cedar Rapids at 930 pm CDT March 31. The hail covered the ground.

Hail, Linn

When
March 31, 8:30 PM CST
Where
Linn County, 1.47 mi SSW of Marion Mc Bride Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.640

Dime sized hail fell at Noelridge Church in Cedar Rapids at 930 pm CDT March 31.

Hail, Linn

When
March 31, 8:31 PM CST
Where
Linn County, 1.24 mi NE of Cedar Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.010, -91.630

Dime sized hail fell 3 miles northeast of Cedar Rapids at 931 pm CDT March 31.

Hail, Linn

When
March 31, 8:31 PM CST
Where
Linn County, 1.24 mi SW of Marion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.020, -91.620

Dime sized hail fell 4 miles northeast of Cedar Rapids at 931 pm CDT March 31.

Hail, Linn

When
March 31, 8:32 PM CST
Where
Linn County, 0.51 mi E of Marion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.030, -91.590

Pea to dime sized hail fell in Marion for about five minutes beginning around 932 pm CDT March 31.

Hail, Linn

When
March 31, 8:33 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.970, -91.670

Dime sized hail fell in Cedar Rapids at 933 pm CDT March 31.

Hail, Linn

When
March 31, 8:37 PM CST
Where
Linn County, 1.44 mi WSW of Marion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.023, -91.627

Dime sized hail fell at Lindale Mall in Cedar Rapids at 937 pm CDT March 31.

Hail, Cedar

When
March 31, 8:50 PM CST
Where
Cedar County, 0.86 mi NW of Clarence
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.890, -91.060

Tennis ball sized hail fell in Clarence around 950 pm CDT March 31. It hailed from 950 pm until 1020 pm.

Hail, Cedar

When
March 31, 8:51 PM CST
Where
Cedar County, 0.86 mi NE of Clarence
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.890, -91.040

Quarter to silver dollar sized hail fell about 1 mile east of Clarence at 951 pm CDT March 31.

Hail, Cedar

When
March 31, 8:55 PM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.860, -90.920

Quarter sized hail fell in Lowden at 955 pm CDT March 31.

Hail, Cedar

When
March 31, 8:55 PM CST
Where
Cedar County, 0.86 mi NW of Clarence
Measured
1.75 in hail
Reported by
Public
Coordinates
41.890, -91.060

Golf ball sized hail fell in Clarence around 955 pm CDT March 31. The hail lasted for 5 to 7 minutes. This report was relayed by a trained spotter.

Hail, Cedar

When
March 31, 9:03 PM CST
Where
Cedar County, 1.03 mi E of Lowden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.850, -90.910

Half dollar sized hail fell 1 mile southeast of Lowden at 1003 pm CDT March 31.

Hail, Jones

When
March 31, 9:20 PM CST
Where
Jones County, 3.16 mi NNW of Hale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.060, -91.100

Nickel sized hail fell about 5 miles west of Wyoming around 1020 pm CDT March 31.

Hail, Clinton

When
March 31, 9:33 PM CST
Where
Clinton County, 0.51 mi E of Wheatland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.830, -90.840

Dime to quarter sized hail fell in Wheatland at 1033 pm CDT March 31. This report was relayed by law enforcement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373185, 373186, 373187, 373188, 373189, 373190, 373191, 373208, 373192, 373193, 373194, 373195, 373197, 373200, 373201, 373202, 373203, 373204, 373205, 373206.